Banach algebras of weakly differentiable functions

  • Andrea CianchiEmail author
  • Luboš Pick
  • Lenka Slavíková


The question is addressed of when a Sobolev type space, built upon a general rearrangement-invariant norm, on an n-dimensional domain, is a Banach algebra under pointwise multiplication of functions. A sharp balance condition among the order of the Sobolev space, the strength of the norm, and the (ir)regularity of the domain is provided for the relevant Sobolev space to be a Banach algebra. The regularity of the domain is described in terms of its isoperimetric function. Related results on the boundedness of the multiplication operator into lower-order Sobolev type spaces are also established. The special cases of Orlicz-Sobolev and Lorentz-Sobolev spaces are discussed in detail. New results for classical Sobolev spaces on possibly irregular domains follow as well.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975.zbMATHGoogle Scholar
  2. [2]
    A. Alvino, V. Ferone and G. Trombetti, Moser-type inequalities in Lorentz spaces, Potential Anal. 5 (1996), 273–299.MathSciNetzbMATHGoogle Scholar
  3. [3]
    L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press, Oxford, 2000.zbMATHGoogle Scholar
  4. [4]
    T. Aubin, Problèmes isopérimetriques et espaces de Sobolev, J. Diff. Geom. 11 (1976), 573–598.CrossRefzbMATHGoogle Scholar
  5. [5]
    F. Barthe, P. Cattiaux and C. Roberto, Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry, Rev. Mat. Iberoam. 22 (2006), 993–1067.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    T. Bartsch, T. Weth and M. Willem, A Sobolev inequality with remainder term and critical equations on domains with topology for the polyharmonic operator, Calc. Var. Partial Differential Equations 18 (2003), 253–268.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    C. Bennett and R. Sharpley, Interpolation of Operators, Academic Press, Boston, MA, 1988.zbMATHGoogle Scholar
  8. [8]
    C. Bennett and K. Rudnick, On Lorentz-Zygmund spaces, Dissertationes Math. 175 (1980), 1–67.MathSciNetzbMATHGoogle Scholar
  9. [9]
    S. G. Bobkov and C. Houdré, Some connections between isoperimetric and Sobolev-type inequalities, Mem. Amer.Math. Soc. 129 (1997), no. 616.MathSciNetzbMATHGoogle Scholar
  10. [10]
    S. G. Bobkov and M. Ledoux, From Brunn-Minkowski to sharp Sobolev inequalities, Ann. Mat. Pura Appl. 187 (2008), 389–384.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    S. Buckley and P. Koskela, Sobolev-Poincaré implies John, Math. Res. Lett. 2 (1995), 577–593.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    S. Buckley and P. Koskela, Criteria for embeddings of Sobolev-Poincaré type, Int. Math. Res. Not. 18 (1996), 881–902.CrossRefzbMATHGoogle Scholar
  13. [13]
    Yu. D. Burago and V. A. Zalgaller, Geometric Inequalities, Springer, Berlin, 1988.CrossRefzbMATHGoogle Scholar
  14. [14]
    L. Capogna, D. Danielli, S. D. Pauls and J. T. Tyson, An Introduction to the Heisenberg Group and the Sub-Riemannian Isoperimetric Problem, Birkhäuser, Basel, 2007.zbMATHGoogle Scholar
  15. [15]
    E. A. Carlen and C. Kerce, On the cases of equality in Bobkov’s inequality and Gaussian rearrangement, Calc. Var. Partial Differential Equations 13 (2001), 1–18.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    I. Chavel, Isoperimetric Inequalities: Differential Geometric Aspects and Analytic Perspectives, Cambridge University Press, Cambridge, 2001.zbMATHGoogle Scholar
  17. [17]
    J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, in Problems in Analysis: A Symposium in Honor of Salomon Bochner (PMS-31), Princeton University Press, Princeton, NJ, 1970, pp. 195–199.Google Scholar
  18. [18]
    A. Cianchi, A sharp embedding theorem for Orlicz.Sobolev spaces, Indiana Univ. Math. J. 45 (1996), 39–65.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    A. Cianchi, Symmetrization and second-order Sobolev inequalities, Ann. Mat. Pura Appl. 183 (2004), 45–77.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    A. Cianchi, Optimal Orlicz-Sobolev embeddings, Rev. Mat. Iberoam. 20 (2004), 427–474.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    A. Cianchi, Orlicz-Sobolev algebras, Potential Anal. 28 (2008), 379–388.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    A. Cianchi, N. Fusco, F. Maggi and A. Pratelli, The sharp Sobolev inequality in quantitative form, J. Eur.Math. Soc. 11 (2009), 1105–1139.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    A. Cianchi and L. Pick, Sobolev embeddings into BMO, VMO and L , Ark. Mat. 36 (1998), 317–340.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    A. Cianchi and L. Pick, Optimal Gaussian Sobolev embeddings, J. Funct. Anal. 256 (2009), 3588–3642.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    A. Cianchi, L. Pick and L. Slavíková, Higher-order Sobolev embeddings and isoperimetric inequalities, Adv. Math. 273 (2015), 568–650.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    E. De Giorgi, Sulla proprietà isoperimetrica dell’ipersfera, nella classe degli insiemi aventi frontiera orientata di misura finita, Atti. Accad. Naz. Lincei Mem. Cl. Sci. Fis. Mat. Nat. 5 (1958), 33–44.MathSciNetzbMATHGoogle Scholar
  27. [27]
    D. E. Edmunds, R. Kerman and L. Pick, Optimal Sobolev imbeddings involving rearrangementinvariant quasinorms, J. Funct. Anal. 170 (2000), 307.355.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    L. Esposito, V. Ferone, B. Kawohl, C. Nitsch and C. Trombetti, The longest shortest fence and sharp Poincaré-Sobolev inequalities, Arch. Ration. Mech. Anal. 206 (2012), 821.851.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    H. Federer and W. Fleming, Normal and integral currents, Ann. of Math. (2) 72 (1960), 458–520.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    F. Gazzola and H.-C. Grunau, Critical dimensions and higher order Sobolev inequalities with remainder terms, NoDEA Nonlinear Differential Equations Appl. 8 (2001), 35–44.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    F. Gazzola, H.-C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems, Springer-Verlag, Berlin, 2010.CrossRefzbMATHGoogle Scholar
  32. [32]
    A. Grygor’yan, Isoperimetric inequalities and capacities on Riemannian manifolds, in The Maz’ya Anniversary Collection, Vol. 1, Birkhäuser, Basel, 1999, pp. 139–153.MathSciNetCrossRefGoogle Scholar
  33. [33]
    P. Hajłasz and P. Koskela, Isoperimetric inequalites and imbedding theorems in irregular domains, J. London Math. Soc. 58 (1998), 425.450.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    E. Hebey, Analysis on Manifolds: Sobolev Spaces and Inequalities, American Mathematical Society, Providence, RI, 1999.zbMATHGoogle Scholar
  35. [35]
    D. Hoffman and J. Spruck, Sobolev and isoperimetric inequalities for Riemannian submanifolds, Comm. Pure Appl. Math. 27 (1974), 715.727.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    D. Hoffmann and J. Spruck, A correction to: “Sobolev and isoperimetric inequalities for Riemannian submanifolds” (Comm. Pure Appl. Math. 27 (1974)715–725), Comm. Pure Appl. Math. 28 (1975), 765–766.MathSciNetCrossRefGoogle Scholar
  37. [37]
    R. Kerman and L. Pick, Optimal Sobolev imbeddings, Forum Math. 18 (2006), 535–570.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    T. Kilpeläinen and J. Malý, Sobolev inequalities on sets with irregular boundaries, Z. Anal. Anwend. 19 (2000), 369–380.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    V. S. Klimov, Imbedding theorems and geometric inequalities, Izv. Akad. Nauk SSSR 40 (1976), 645–671.MathSciNetGoogle Scholar
  40. [40]
    V. I. Kolyada, Estimates on rearrangements and embedding theorems, Mt. Sb. 136 (1988), 3–23.Google Scholar
  41. [41]
    P.-L. Lions, The concentration-compactness principle in the calculus of variations. The limit case. II. Rev. Mat. Iberoam. 1 (1985), 45–121.MathSciNetCrossRefzbMATHGoogle Scholar
  42. [42]
    P.-L. Lions, F. Pacella and M. Tricarico, Best constants in Sobolev inequalities for functions vanishing on some part of the boundary and related questions, Indiana Univ. Math. J. 37 (1988), 301–324.MathSciNetCrossRefzbMATHGoogle Scholar
  43. [43]
    E. Lutwak, D. Yang and G. Zhang, Sharp affine Lp Sobolev inequalities, J. Diff. Geom. 62 (2002), 17–38.CrossRefzbMATHGoogle Scholar
  44. [44]
    L. Maligranda and L.-E. Persson, Generalized duality of some Banach function spaces, Nederl. Akad. Wetensch. Indag. Math. 51 (1989), 323–338.MathSciNetCrossRefzbMATHGoogle Scholar
  45. [45]
    V. G. Maz’ya, Classes of regions and imbedding theorems for function spaces, Dokl. Akad. Nauk. SSSR 133 (1960), 527–530.Google Scholar
  46. [46]
    V. G. Maz’ya, On p-conductivity and theorems on embedding certain functional spaces into a C-space, Dokl. Akad. Nauk. SSSR 140 (1961), 299–302.MathSciNetGoogle Scholar
  47. [47]
    V. G. Maz’ya, Sobolev Spaces with Applications to Elliptic Partial Differential Equations, Springer, Berlin, 2011.zbMATHGoogle Scholar
  48. [48]
    V.G. Maz’ya and T. O. Shaposhnikova, Theory of Multipliers in Spaces of Differentiable Functions, Pitman, Boston, MA, 1985.zbMATHGoogle Scholar
  49. [49]
    E. Milman, On the role of convexity in functional and isoperimetric inequalities, Proc. London Math. Soc. 99 (2009), 32–66.MathSciNetCrossRefzbMATHGoogle Scholar
  50. [50]
    J. Moser, A sharp form of an inequality by Trudinger, Indiana Univ. Math. J. 20 (1971), 1077–1092.MathSciNetCrossRefzbMATHGoogle Scholar
  51. [51]
    B. Opic and L. Pick, On generalized Lorentz-Zygmund spaces, Math. Inequal. Appl. 2 (1999), 391–467.MathSciNetzbMATHGoogle Scholar
  52. [52]
    L. Pick, A. Kufner, O. John and S. Fučík, Function Spaces, Volume 1, Walter De Gruyter, Berlin, 2013.zbMATHGoogle Scholar
  53. [53]
    L. Saloff-Coste, Aspects of Sobolev-type Inequalities, Cambridge University Press, Cambridge, 2002.zbMATHGoogle Scholar
  54. [54]
    C. A. Swanson, The best Sobolev constant, Appl. Anal. 47 (1992), 227–239.MathSciNetCrossRefzbMATHGoogle Scholar
  55. [55]
    G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. 110 (1976), 353–372.MathSciNetCrossRefzbMATHGoogle Scholar
  56. [56]
    G. Zhang, The affine Sobolev inequality, J. Diff. Geom. 53 (1999), 183–202.MathSciNetCrossRefzbMATHGoogle Scholar
  57. [57]
    W. P. Ziemer, Weakly Differentiable Functions, Springer, Berlin, 1989.CrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  • Andrea Cianchi
    • 1
    Email author
  • Luboš Pick
    • 2
  • Lenka Slavíková
    • 2
  1. 1.Dipartimento di Matematica e Informatica “U. Dini”Università di FirenzeFirenzeItaly
  2. 2.Department of Mathematical Analysis, Faculty of Mathematics and PhysicsCharles UniversityPraha 8Czech Republic

Personalised recommendations